Alert archive / Texas / Wind Advisories in 2024
Wind Advisory 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Jan 11, 2024, 3:40 AM CST for 23 counties in Texas. It took effect at Jan 12, 2024, 3:00 AM CST. It was in force for 9 min.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2024, 3:40 AM CST (09:40 UTC)
- In effect from
- Jan 12, 2024, 3:00 AM CST
- Expired
- Jan 12, 2024, 3:09 AM CST
- In force
- 9 min
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088 WWUS74 KHGX 110940 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 340 AM CST Thu Jan 11 2024 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>439-111745- /O.NEW.KHGX.WI.Y.0002.240112T0900Z-240112T2200Z/ Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos- Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin- Waller-Inland Harris-Chambers-Wharton-Fort Bend-Inland Jackson- Inland Matagorda-Inland Brazoria-Inland Galveston- Southern Liberty-Coastal Harris-Coastal Jackson-Coastal Matagorda- Coastal Brazoria-Coastal Galveston-Matagorda Islands- Brazoria Islands-Galveston Island-Bolivar Peninsula- Including the cities of Crockett, Trinity, Groveton, Madisonville, Huntsville, Shepherd, Coldspring, Livingston, Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, Prairie View, Brookshire, Waller, Houston, Winnie, Mont Belvieu, Anahuac, Stowell, Old River-Winfree, El Campo, Wharton, Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony, Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton, League City, Friendswood, Devers, Pasadena, Baytown, Palacios, Lake Jackson, Freeport, Clute, Texas City, Dickinson, La Marque, Surfside Beach, and Galveston 340 AM CST Thu Jan 11 2024 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 4 PM CST FRIDAY... * WHAT...West winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Portions of south central and southeast Texas. * WHEN...From 3 AM to 4 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
380 WWUS74 KHGX 110957 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 357 AM CST Thu Jan 11 2024 TXZ176-177-195>199-210>213-226-227-235>237-111800- /O.NEW.KHGX.FG.Y.0005.240111T0957Z-240111T1500Z/ /O.CON.KHGX.WI.Y.0002.240112T0900Z-240112T2200Z/ Madison-Walker-Burleson-Brazos-Washington-Grimes-Montgomery- Colorado-Austin-Waller-Inland Harris-Wharton-Fort Bend- Inland Jackson-Inland Matagorda-Inland Brazoria- Including the cities of Madisonville, Huntsville, Caldwell, Somerville, College Station, Bryan, Brenham, Navasota, Conroe, The Woodlands, Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, Prairie View, Brookshire, Waller, Houston, El Campo, Wharton, Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony, Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, and Angleton 357 AM CST Thu Jan 11 2024 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 4 PM CST FRIDAY... * WHAT...For the Dense Fog Advisory, visibility one quarter mile or less in dense fog. For the Wind Advisory, northwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Portions of south central and southeast Texas. * WHEN...For the Dense Fog Advisory, until 9 AM CST this morning. For the Wind Advisory, from 3 AM to 4 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...For the Dense Fog Advisory, dense fog has begun to develop and should quickly spread to encompass much of the region over the next several hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ TXZ163-164-178-179-200-214-238-300-313-335>338-436>439-111800- /O.CON.KHGX.WI.Y.0002.240112T0900Z-240112T2200Z/ Houston-Trinity-San Jacinto-Polk-Northern Liberty-Chambers- Inland Galveston-Southern Liberty-Coastal Harris-Coastal Jackson- Coastal Matagorda-Coastal Brazoria-Coastal Galveston- Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- Including the cities of Crockett, Trinity, Groveton, Shepherd, Coldspring, Livingston, Corrigan, Liberty, Cleveland, Dayton, Winnie, Mont Belvieu, Anahuac, Stowell, Old River-Winfree, League City, Friendswood, Devers, Pasadena, Baytown, Palacios, Lake Jackson, Freeport, Clute, Texas City, Dickinson, La Marque, Surfside Beach, and Galveston 357 AM CST Thu Jan 11 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 4 PM CST FRIDAY... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of south central and southeast Texas. * WHEN...From 3 AM to 4 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
281 WWUS74 KHGX 120909 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 309 AM CST Fri Jan 12 2024 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>439-122100- /O.CAN.KHGX.WI.Y.0002.000000T0000Z-240112T2200Z/ /O.NEW.KHGX.WI.Y.0003.240112T1200Z-240112T2200Z/ Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos- Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin- Waller-Inland Harris-Chambers-Wharton-Fort Bend-Inland Jackson- Inland Matagorda-Inland Brazoria-Inland Galveston- Southern Liberty-Coastal Harris-Coastal Jackson-Coastal Matagorda- Coastal Brazoria-Coastal Galveston-Matagorda Islands- Brazoria Islands-Galveston Island-Bolivar Peninsula- Including the cities of Crockett, Trinity, Groveton, Madisonville, Huntsville, Shepherd, Coldspring, Livingston, Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, Prairie View, Brookshire, Waller, Houston, Winnie, Mont Belvieu, Anahuac, Stowell, Old River-Winfree, El Campo, Wharton, Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony, Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton, League City, Friendswood, Devers, Pasadena, Baytown, Palacios, Lake Jackson, Freeport, Clute, Texas City, Dickinson, La Marque, Surfside Beach, and Galveston 309 AM CST Fri Jan 12 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Portions of south central and southeast Texas. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Jan 10, 11:38 PM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Jan 10, 11:38 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1138 PM CST Wed Jan 10 2024
...New AVIATION...
.SHORT TERM...
(This evening through Thursday Night)
Issued at 307 PM CST Wed Jan 10 2024
Southerly winds remain a bit gusty this afternoon as surface high
pressure has now slid towards the east and is helping to maintain a
tight pressure gradient with a weak surface low near the TX/NM
border. This WAA has lead to temperatures reaching the mid to upper
60s, which is a little bit above normal for this of the year. These
southerly winds are also increasing our low level moisture, which
brings about an issue going into the overnight hours as winds become
light. NBM and SREF both indicate that widespread fog will develop
overnight mainly between 3am and 10am. The fog may be dense at times
and may necessitate the issuance of a Dense Fog Advisory, so the
morning commute may be a bit of a tricky one especially for areas
along and west of I-45. Any fog that develops will clear out by
~10am. Another result of the WAA is the warmer overnight
temperatures where we'll see tonight's lows about 15-20°F warmer
compared to Tuesday night/Wednesday morning. Expect low temperatures
to range form the upper 40s to mid 50s with low 60s along the coast.
For Thursday, a deep layer trough transitions from the Four Corners
region towards west TX and induces the development of a surface low
east of the Rockies during the morning hours. This surface low
initially drifts southeastward towards the NM/TX border then begins
moving northeastward. As it does so, it drags a cold front through
Southeast TX on early Friday morning. Ahead of the front though, WAA
may lead to isolated light rain showers/drizzle. Temperatures out
ahead of the front during the afternoon will peak in the low to mid
70s with the higher end of that range being towards the southwest
closer to a ridge of warmer 850mb temperatures. Although WAA has
been continuous at this point for 24+ hours, PW values will not see
a huge surge ahead of the front with values around 0.7"-0.9". This
is below the 75th percentile of ~1.09". Once the cold front comes
through during the overnight hours, that's when the things get a bit
more interesting.
High resolution model guidance continues to indicate a thin band of
showers/storms along the frontal boundary as it pushes through. Some
of these storms could become strong to severe especially across
portions of the Brazos Valley and Piney Woods area where there is a
slight risk of severe weather (level 2 out of 5). This is a scenario
though where shear widely outweighs the instability...bulk shear is
around ~90 kts while MUCAPE is generally less than 1000 J/kg and on
top of that there will be a fairly robust capping inversion aloft
around 850-750mb. So, there will be quite a lot of overcome for any
of these storms to become severe...and if they do then strong winds
will be the primary hazard followed by hail. I don't think there is
enough instability to support the larger sizes of hail, but the
shear is high enough to support stronger updrafts for a longer
period of time. Heavy rainfall is not expected with this front (at
least not for a long period of time) as PW values look to peak
around 1.2"-1.3" and only along the frontal boundary. As far as
timing goes, this front will be around Aggieland at 3am Friday
morning and near the coast by 6am...so this will be a fairly fast
moving cold front. Drier and colder air filter in quickly behind it
with PW values dropping quickly to 0.2". The front passes through
northern areas early enough for them to drop into the upper 30s to
mid 40s and where it passes closer to sunrise (south of I-10)
expecting lows in the low 50s.
Batiste
&&
.LONG TERM...
(Friday through next Tuesday)
Issued at 307 PM CST Wed Jan 10 2024
As the aforementioned surface cold front pushes offshore late
Thursday night, strong northwest winds will develop in its wake
with sustains winds up to 30 mph and gusts in excess of 40 mph
throughout the morning and early afternoon hours. Surface winds
will relax fairly quickly as a surface high shifts nearly overhead
by the evening hours, though this pattern shift should still
result in a fairly substantial cooldown as high temperatures
remain confined to the 50s/lower 60s and overnight lows drop into
the 30s for most locations. Areas in the far northern zones could
dip below freezing for a couple of hours on the early hours of
Saturday.
The surface high will continue to shift to the east throughout the
day on Saturday, eventually resulting in the reestablishment of an
onshore wind regime by mid-afternoon. Fairly mild and generally
calm conditions will prevail through Sunday evening as a result
with gradual increases in both temperatures and moisture. Highs on
Saturday will sit right around 60, while on Sunday values will
range from the upper 50s to mid 60s. Light to moderate southerly
winds will persist into Sunday evening prior to the arrival of an
arctic front which will result in a significant period of cold
weather.
Our coldest period in quite some time will come with the arrival
of a strong arctic front on Sunday night, driven by a robust
1040mb surface high over the Central Plains. Strong CAA associated
with this feature will help drive temperatures below freezing
for a majority of the area on Sunday night, with locations north
of the Houston metro likely to experience a Hard Freeze (i.e.
temps below 24 for 2 hours or more). Portions of the Brazos Valley
and Piney Woods will see lows dip below 20 degrees. The barrier
islands should be the only location to see lows sitting above
freezing on Sunday night. While chances remain low, forecast
soundings and global models do suggest the potential for some
freezing rain/drizzle across the far northern zones and as a
result have introduced this into the forecast for early Monday.
While confidence in this potential is currently fairly low, will
need to monitor future model guidance very closely.
Highs on Monday are unlikely to escape the 30s for most of the
area, and the far northern zones may not rise above freezing for
the entirety of the day...this will lead into our coldest night of
the period with continued CAA and clear skies driving a decrease
of low temperatures below hard freeze criteria for nearly all of
SE TX, aside from the barrier islands. Locations roughly to the
north of the I-10 corridor will bottom out below 20 degrees, while
lows in the 20-24 range are expected further south. Confidence in
a hard freeze for most locations is increasing, and as a result
preparation for the protection of the "4 Ps" (people, pipes,
plants, and pets) should be started for those in affected areas.
Another cold day is expected on Tuesday but a reduction in CAA
will drive some slight increases in temperature as highs sit near
40. Another hard freeze is still expected for the far northern
zones with most locations seeing lows below 30 while the barrier
islands sit slightly above freezing.
An improving trend is expected through the end of the week as
onshore flow re-develops, allowing for highs near 50 on Wednesday
and in the upper 50s on Thursday.
Cady
&&
.AVIATION...
(06Z TAF Issuance)
Issued at 1138 PM CST Wed Jan 10 2024
Cigs and vis are expected to decline, falling to IFR/LIFR conditions
by sunrise. Cigs and vis will improve later in the morning. However,
winds will be increasing from the south late this morning into the
afternoon. Sustained winds could exceed 15 knots with higher gusts.
Winds are expected to increase further Thursday night as a cold front
approaches. Line of SHRA/TSRA ahead of the FROPA is possible (after
12/06Z) with the best chance of rain being north of I-10. Only VCSH
mentioned in IAH TAF starting at 08Z for now. Winds increase further
and become more westerly in the front’s wake.
Self
&&
.MARINE...
Issued at 307 PM CST Wed Jan 10 2024
Low water conditions have diminished this afternoon as onshore
winds have returned to the area. These winds will increase
tomorrow ahead of the approach of a cold front Friday, with wind
speeds likely to exceed Small Craft Advisory criteria overnight on
Thursday. With the front clearing the coast early on Friday
morning, strong northwest winds will return in its wake. Sustained
winds near Gale Force and gusts in excess of 40 knots are expected
through Friday afternoon behind the front, which has resulted in
the issuance of a Gale Watch this afternoon. Additionally, these
strong offshore winds will result in water levels as low as -3.5
below MLLW, likely requiring another low water advisory. Onshore
winds quickly return on Saturday, with the next front expected to
arrive overnight on Sunday and bring another period of strong
offshore winds.
Cady
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 48 73 42 53 / 0 10 40 0
Houston (IAH) 53 74 50 60 / 0 20 50 0
Galveston (GLS) 60 69 53 63 / 0 20 30 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from midnight Thursday night to 7 AM CST
Friday for GMZ330-335-350-355-370-375.
Gale Watch from Friday morning through Friday afternoon for
GMZ330-335-350-355-370-375.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:57 AM CST | Dense Fog Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 10 more | 5 hr |
| Jan 11, 6:24 AM CST | Marine Dense Fog Advisory | HGX | 3 hr | |
| Jan 11, 3:18 PM CST | Gale Warning | HGX | 27 hr | |
| Jan 11, 3:22 PM CST | Low Water Advisory | HGX | 27 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.